TITLE

Ingestion of Toxic Substances by Infants and Children

AUTHOR(S)
Wilkerson, Robin; Northington, LaDonna; Fisher, Wanda
PUB. DATE
August 2005
SOURCE
Critical Care Nurse;Aug2005, Vol. 25 Issue 4, p35
SOURCE TYPE
Academic Journal
DOC. TYPE
Article
ABSTRACT
This article examines various issues concerning deaths of infants and children due to unintentional poisoning and the role of nurses in caring for a child who has been exposed to a toxic substance. The responsibility for prevention lies within the nursing community to educate itself and others within the community who care for infants and children. Nurses must be aware of the potential dangers associated with commonly used medications. When administering medications to infants and children, and when teaching parents to administer medications, nurses must be absolutely sure of correct dosages. When infants and children are admitted to healthcare facilities after possible exposure to toxic substances, nurses must be gentle in their approach. Nurses should impart information without adding guilt to parents who are already stressed. Nurses are liable if they give a wrong medication, even if it was ordered. In intensive care units, medications given to infants and children are almost exclusively injectable or oral liquids. Nurses must take special care to eliminate therapeutic errors. If an unintentional poisoning or therapeutic error occurs, the goals are to stabilize and prevent complications related to the exposure, return the child to optimal health, and minimize future exposures.
ACCESSION #
17611137

 

Related Articles

  • Methadone.  // Reactions Weekly;Dec2015, Vol. 1580 Issue 1, p241 

    The article describes the cases of two children who developed unconsciousness and apnea and who eventually died after inadvertently overdosing on methadone syrup.

  • Pediatric Medical Errors Part 1: The Case. Dowdell, Elizabeth Burgess // Pediatric Nursing;Jul/Aug2004, Vol. 30 Issue 4, p328 

    The article presents a case study exploring the interface between ethics and issues in clinical practice with special focus on pediatric medical errors occurring as a result of drug overdose. A 14-month-old white male with an admitting diagnosis of congestive heart failure and upper respiratory...

  • Medication administration in the domiciliary care setting: whose role? Bradford, Jennie // British Journal of Community Nursing;Nov2012, Vol. 17 Issue 11, p537 

    The article specifies the roles and responsibilities of health professional and social care professionals, as per The NHS and Community Care Act (1990), in context of administration of medication in the domiciliary setting. It discusses the difficulties of aligning medication administration to...

  • Proclamation 8113--National Poison Prevention Week, 2007. Bush, George W. // Weekly Compilation of Presidential Documents;3/19/2007, Vol. 43 Issue 11, p344 

    The article presents Proclamation 8113 signed by U.S. President George W. Bush which declares March 18 through March 24, 2007 as National Poison Prevention Week. The special week reaffirms the people's commitment to the safety of its fellow citizens and to guarding against accidental poisonings....

  • Unit-based clinical pharmacists' prevention of serious medication errors in pediatric inpatients. Kaushal, Rainu; Bates, David W.; Abramson, Erika L.; Soukup, Jane R.; Goldmann, Donald A. // American Journal of Health-System Pharmacy;7/1/2008, Vol. 65 Issue 13, p1254 

    Purpose. Rates of serious medication errors in three pediatric inpatient units (intensive care, general medical, and general surgical) were measured before and after introduction of unit-based clinical pharmacists. Methods. Error rates on the study units and similar patient care units in the...

  • Scopolamine hydrobromide overdose.  // Reactions Weekly;3/11/2006, Issue 1092, p22 

    Comments on the study "Three Cases of Substitution Errors Leading to Hyoscine Hydrobromide Overdose," by Van Sassenbroeck et al, published in a 2005 issue of "Clinical Toxicology." Medical histories of the patients; Signs and symptoms experienced by the patients; Treatments given.

  • Adverse Reaction Research.  // Reactions Weekly;5/31/2008, Issue 1204, p4 

    The article discusses research being done on the frequency of medication errors with intravenous acetylcysteine for acetaminophen overdose. It references a study by B. D. Hayes and colleagues, published in the June 2008 issue of "Annals of Pharmacotherapy." It was found by the researchers that...

  • Evidence for intravenous antibiotic therapy in the community. Trowbridge, Katherine; Kralik, Debbie // Australian Nursing Journal;Apr2006, Vol. 13 Issue 9, p28 

    The article presents a literature review that aims to discern a process of safe and effective medication management within a community nursing setting for first and second dose intravenous antibiotic therapy (IAT). Safe and effective administration of first and second dose IAT in the community...

  • Supplementary prescribing for nurses. Hall, Jason // British Journal of Nursing;10/13/2005, Vol. 14 Issue 18, p968 

    The three classifications of nurses that can prescribe are community nurses, extended nurse prescribers and supplementary prescribers. Supplementary prescribers can prescribe almost any medicine provided it has been specified in the clinical management plan. Supplementary prescribing is likely...

Share

Read the Article

Courtesy of VIRGINIA BEACH PUBLIC LIBRARY AND SYSTEM

Sorry, but this item is not currently available from your library.

Try another library?
Sign out of this library

Other Topics